ETHICON INC. PRLNE BLU 30IN 2-0 D/A ST-70; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Back to Search Results |
| Catalog Number |
W8400 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/05/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that a patient underwent a laparoscopic radical gastrectomy procedure on (b)(6) 2025 and suture was used.The needle tip broke during the operation.It took around 30 minutes to look for the broken piece, finally it was found with naked eyes.At this moment, the patient status was stable.No adverse patient consequences were reported.Additional information was requested.
Additional Manufacturer Narrative
Product complaint # (b)(4) d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.H6.Component code: g07002 - device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: the event date should update to be 5-jun-2025.After investigation, the specific gender and age of the patient were unknown.The patient underwent laparoscopic radical gastrectomy on (b)(6) 2025.The operator used the suture (w8400) for purse-string suturing (the specific suturing tissue level was unknown) during the operation.The needle tip broke during the suturing (the specific length of the broken end of the needle was unknown).The operator immediately visually searched for the broken needle and found it.The integrity of the needle was checked after removal.After confirming that no foreign body remained in the patient's body, a new suture was replaced to continue the suturing.The subsequent operation went smoothly.This event did not cause any other harm to the patient except that it prolonged the surgery for about 30 minutes.The patient was in stable condition currently.No subsequent adverse event report was received.The following information was requested, but unavailable: please provide lot number were there any unexpected outcomes or complications as a result of the prolonged surgery time? was there any change in the patient¿s post-operative care due to the prolonged procedure? were x-rays taken to locate the needle piece(s)? was there any additional tissue damage as a result of searching for the needle piece? this report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint #: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6, d9, h3.H3 investigation summary: the product was returned to ethicon for evaluation.One needle suture piece that pertains to product code w8400 was received for analysis.As per visual inspection of the sample received, the swage and attachment area were noted to be as expected.No issues related to breakage needles were found during the evaluation.However, the needle was noted be bent at the tip and body.Also, marks that appear to be caused by a surgical instrument were found in these areas.A photo was provided showing two distorted needles and one of them appears to be broken.To avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.Needle analysis: a failed suture needle, labeled as (b)(4), was submitted to herrera, stafford and associates, llc (hsa) for fractographic evaluation on july 7, 2025.The component was identified as product code w8400.It was requested that hsa assess the fracture mode of the failure.According to the information, it was reported breakage needle.The product received for analysis was w8400.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the tip of the needle.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)() revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.